Virginia, 2011

Flash Flood in Virginia, July 25, 2011

July 25, 2011 · NWS RLX · 1 event in 1 county or zone

A cluster of late morning showers and thunderstorms caused local rain amounts around 3 inches in a few hours across portions of Dickenson County. The usual ponding of water and overflowing ditch lines occurred in various locations throughout the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cluster of late morning showers and thunderstorms caused local rain amounts around 3 inches in a few hours across portions of Dickenson County. The usual ponding of water and overflowing ditch lines occurred in various locations throughout the county. However, near the Wise County border, the headwaters of the Cranes Nest River quickly flooded and closed portions of Route 72 south of Darwin. The nearby feeder streams and runs also overflowed. However, no structures were affected. Later that day, and further down the river, a river gauge rose nearly 10 feet and crested at 12.9 feet. This was just below the 13 foot bank full level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 25, 3:14 AM EST, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 25, 3:14 AM EST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
414 AM EDT MON JUL 25 2011

.SYNOPSIS...
A COLD FRONT CROSSES THE AREA LATE TODAY AND TONIGHT.  HIGH PRESSURE
PASSES TUE THROUGH WED...BRINGING A SLIGHT REPRIEVE FROM THE HEAT.
THE HEAT BUILDS AGAIN THE BALANCE OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ANOTHER WARM HUMID DAY ON TAP...HOWEVER...SOME SLIGHT RELIEF...I.E.
A LITTLE LESS HUMIDITY...IS IN STORE IN THE NEAR FUTURE. A COLD
FRONT WILL GRADUALLY SAG SOUTHEAST TOWARDS THE REGION TODAY. AS IT
DOES SO...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
THE REGION IN THE WARM...HUMID...AND UNSTABLE AIR MASS IN PLACE. AS
IN PREVIOUS DAYS...HEAVY RAIN IS EXPECTED WITH ANY STORMS THAT
DEVELOP DUE TO OVERALL LIGHT FLOW...AND HIGH PW VALUES...ONCE AGAIN
RANGING BETWEEN 1.8 TO 2 INCHES...OR ABOUT 2 STANDARD DEVIATIONS
ABOVE NORMAL FOR THIS TIME OF YEAR. ALTHOUGH IT WILL BE CONTINUED
HOT AND HUMID...INCREASED CLOUD COVER AND SHOWER/STORM ACTIVITY
ACROSS THE REGION SHOULD HELP TO KEEP MAX TEMPS DOWN A FEW DEGREES
FROM PREVIOUS DAYS...AND THUS...NO HEAT HEADLINES ARE EXPECTED
TODAY. IN ADDITION...NOT EXPECTING ANY ORGANIZED SEVERE CONVECTION
TODAY...AS BETTER DYNAMICS SHOULD REMAIN TO OUR NORTH IN ASSOCIATION
WITH A MID LEVEL JET...AND SUFFICIENT CLOUD COVER SHOULD HELP TO
LIMIT POTENTIAL.

COLD FRONT IS PROGGED TO CLEAR THE CWA LATE IN NEAR TERM. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD INTO THE REGION...WITH CLEARING
EXPECTED MAINLY OVER NORTHERN AND CENTRAL ZONES. STILL SOME
UNCERTAINTY WITH HOW MUCH CLEARING WILL TAKE PLACE OVER MTN ZONES
OVERNIGHT...AND ELECTED TO KEEP SOME CLOUD COVER IN THERE OVERNIGHT.
ELSEWHERE...WHERE CLEARING DOES TAKE PLACE AM EXPECTING FOG
DEVELOPMENT TOMORROW MORNING.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
NAM12 HAS BACKED OFF ITS IDEA OF NOT PUSHING COLD FRONT COMPLETELY
THROUGH THE AREA TUE.  LAST OF LOW LEVEL MOISTURE EXITS MOUNTAINS
AND / OR JUST MIXES OUT FROM N TO S FIRST THING TUE MORNING.

WNW FLOW ALOFT BACKS TO ZONAL WED AND WED NT...WITH UPPER LEVEL HIGH
PRESSURE BUILDING IN THU.  IN THE MEANTIME...SURFACE HIGH PRESSURE
ARRIVING BEHIND THE COLD FRONT PASSES BY THE AREA TUE THROUGH
WED...GIVING WAY TO LIGHT SW FLOW ON ITS BACK SIDE THU.

SNEAKING INTO THE MIX IS A SECOND...WEAK COLD FRONT THAT APPROACHES
THE AREA FROM THE N TUE NT...BEFORE HIGH PRESSURE BRIDGES ACROSS IT
FOR WED.  THINK ANY CONVECTION WITH THIS FRONT SHOULD BE JUST N OF
THE AREA TUE NT.

THE RESULT OTHERWISE IS DRY WEATHER THROUGH THE PERIOD WITH A SLIGHT
BUT WELCOME RELIEF FROM THE HEAT AND MORE SO THE HUMIDITY TUE.  THE
HEAT BUILDS WED THROUGH THU AS HEIGHTS BUILD AND...BY THU...LOW
LEVEL SW FLOW BECOMES ESTABLISHED.  DAY TO DAY DEW POINT RECOVERY IS
SLOWER THROUGH THU.  THEREFORE...DO NOT QUITE YET SEE HEAT ADV
CRITERIA.

BLENDED IN ONE OF MORE OF ADJMET...ADJMAV AND CONSENSUS MOS TO
ADJUST TEMPERATURES.  OVERALL EFFECT WAS TO WIDEN DIURNAL RANGES A
BIT.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SNUCK IN SMALL INCREASE FOR HIGHS FRI AS IT SHOULD BE AT LEAST AS
HOT AS THU.  THIS RAISES APPARENT TEMPERATURES A BIT...BUT STILL
KEEPS PEAK VALUES TUCKED IN JUST BELOW 100F.

PREV DISCN...
WENT WITH A MIX OF THE GFS AND ECMWF FOR THE LONG TERM FORECAST.
HEAT RETURNS MID NEXT WEEK AS THE RIDGE MOVES THROUGH OUR AREA.
RELIEF FROM THE DRY WEATHER AND HEAT ARRIVES ON SATURDAY AS A COLD
FRONT SWEEPS THROUGH THE REGION.  RAIN AND STORMS WILL DOMINATE THE
DAY ON SATURDAY...WITH THE RAIN MOVING OFF TO THE SOUTH SATURDAY
NIGHT.  MAY SEE A FEW LINGERING SHOWERS SUNDAY MORNING IN THE
SOUTHERN PARTS OF THE CWA.  TEMPS ON SUNDAY WILL STILL BE HOT WITH
HIGHS IN THE UPPER 80S AND LOW 90S FOR MUCH OF THE REGION.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
EXPECTING WIDESPREAD MVFR CONDITIONS TO DEVELOP ACROSS THE AREA
TONIGHT WITH ISOLD IFR IN FOG. OTHERWISE...RETURNING MAINLY TO VFR
CONDS AFTER 13Z. HOWEVER...SHOWERS AND THUNDERSTORMS WILL BEGIN TO
INCREASE ACROSS THE REGION AFTER 12Z AS A COLD FRONT APPROACHES
FROM THE NORTH. THIS FRONT WILL ENTER CENTRAL/SOUTHEAST OHIO
AROUND 15Z...CENTRAL WV AROUND 00Z TUESDAY...AND EXIT THE
MOUNTAINS OF WV 06-09Z. EXPECT HEAVY DOWNPOURS AND BRIEF MVFR/IFR
CONDITIONS IN VICINITY OF SHOWERS/STORMS.

CLEARING FROM NORTH TO SOUTH WILL TAKE PLACE AFTER 21Z BEHIND THE
FRONT. STILL SOME UNCERTAINTY AS TO HOW MUCH CLEARING WILL OCCUR
OVER THE MOUNTAINS...BUT ANY AREAS THAT ARE ABLE TO
CLEAR...ESPECIALLY NORTH AND CENTRAL AREAS...ARE LIKELY TO SEE
WIDESPREAD IFR/LIFR FOG DEVELOPMENT...MAINLY AFTER 06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: CLEARING MAY NOT OCCUR QUICKLY ENOUGH TONIGHT
FOR WIDESPREAD FOG DEVELOPMENT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 07/25/11
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  L    L    M    L    M    M    M    L    H    H    H    H
HTS CONSISTENCY  M    L    L    M    M    M    M    M    L    H    H    H
BKW CONSISTENCY  H    M    M    M    M    L    L    L    M    L    H    H
EKN CONSISTENCY  M    L    L    L    M    M    M    L    M    M    H    H
PKB CONSISTENCY  L    L    L    L    M    M    M    M    M    H    H    H
CKB CONSISTENCY  L    L    M    M    M    M    M    M    L    L    H    H

AFTER 06Z TUESDAY...
IFR FOG POSSIBLE TUESDAY MORNING DEPENDING UPON EXTENT OF CLEARING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...JEE/TRM
AVIATION...SL
Hazardous weather outlook, Jul 25, 3:38 AM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
438 AM EDT MON JUL 25 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-260845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
438 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 6:20 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
720 AM EDT MON JUL 25 2011

WVZ020-028>032-038>040-046-047-251245-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
720 AM EDT MON JUL 25 2011

...A LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
BARBOUR...EASTERN DODDRIDGE...EASTERN GILMER...HARRISON...
LEWIS...NORTHEASTERN BRAXTON...NORTHEASTERN POCAHONTAS...
NORTHEASTERN WEBSTER...RANDOLPH...TAYLOR AND UPSHUR COUNTIES...

AT 715 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTH OF FAIRMONT TO 9 MILES NORTHEAST OF WESTON TO 11 MILES
SOUTHWEST OF WESTON...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR GALLOWAY AROUND 730 AM...THORNTON AROUND
745 AM...KANAWHA HEAD AROUND 800 AM...TALLMANSVILLE AROUND 815 AM...
ELLAMORE AROUND 830 AM AND KERENS AROUND 845 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
73 AND 129.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3892 7938 3893 7945 3889 7946 3889 7951
      3879 7950 3865 7962 3843 7968 3837 7973
      3885 8085 3945 8053 3947 8049 3939 8008
      3946 7995 3945 7990 3930 7989 3924 7981
      3913 7983 3908 7977 3904 7977 3896 7934

13

The radar

The Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickenson

When
July 25, 11:00 AM EST to 1:00 PM EST
Where
Dickenson County, 1.07 mi SSE of Darwin to 1.28 mi SSE of Darwin
Cause
Heavy Rain
Property damage
$2,000
Reported by
COOP Observer
Coordinates
37.086, -82.492

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322896.